Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 256, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 16, 2021, 2:09 PM CDT for Carson County, Gray County, Texas. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2021, 2:09 PM CDT (19:09 UTC)
- Expired
- Aug 16, 2021, 3:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carson County, TX, Gray County, TX
The radar
The Amarillo radar (KAMA), 53 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 2:37 PM CDT | HAIL 1 | 1 Ene Kingsmill, TX | SHERIFF REPORTED HAIL ALONG WITH HEAVY RAIN IN THE KINGSMILL AREA. |
| Aug 16, 2:58 PM CDT | TSTM WND DMG | White Deer, TX | WIND FLIPPED OVER A LARGE AIR CONDITIONING UNIT MOUNTED ON THE ROOF OF WHITE DEER ELEMENTARY SCHOOL. TIME ESTIMATED FROM RADAR. |
| Aug 16, 3:03 PM CDT | TSTM WND DMG | 8 S Kingsmill, TX | LARGE TREE LIMBS 1 TO 3 INCHES IN DIAMETER WERE BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 894 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
563
WUUS54 KAMA 161909
SVRAMA
TXC065-179-162000-
/O.NEW.KAMA.SV.W.0256.210816T1909Z-210816T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
209 PM CDT Mon Aug 16 2021
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Northeastern Carson County in the Panhandle of Texas...
Western Gray County in the Panhandle of Texas...
* Until 300 PM CDT.
* At 209 PM CDT, a severe thunderstorm was located 4 miles west of
Pampa, moving southwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Pampa, Panhandle, White Deer, Skellytown and Kingsmill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3532 10143 3562 10122 3562 10090 3526 10091
TIME...MOT...LOC 1909Z 022DEG 15KT 3556 10105
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MJG2 follow-up statements
131
WWUS54 KAMA 161933
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
233 PM CDT Mon Aug 16 2021
TXC065-179-162000-
/O.CON.KAMA.SV.W.0256.000000T0000Z-210816T2000Z/
Carson TX-Gray TX-
233 PM CDT Mon Aug 16 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN CARSON AND WESTERN GRAY COUNTIES...
At 232 PM CDT, a severe thunderstorm was located over Kingsmill, or 9
miles southwest of Pampa, moving south at 15 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...Expect some tree damage. Damage is likely to mobile homes,
roofs, and outbuildings. People and animals outdoors will
be injured. Expect hail damage to roofs, siding, windows,
and vehicles.
Locations impacted include...
Pampa, Panhandle, White Deer, Skellytown and Kingsmill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3532 10143 3562 10115 3562 10090 3526 10091
TIME...MOT...LOC 1932Z 022DEG 15KT 3547 10110
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
MJG573
WWUS54 KAMA 161949
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
249 PM CDT Mon Aug 16 2021
TXC065-179-162000-
/O.CON.KAMA.SV.W.0256.000000T0000Z-210816T2000Z/
Carson TX-Gray TX-
249 PM CDT Mon Aug 16 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR EAST CENTRAL CARSON AND WESTERN GRAY COUNTIES...
At 247 PM CDT, a severe thunderstorm was located 6 miles southeast of
White Deer, or 12 miles southwest of Pampa, moving south at 15 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated. At 237 pm CDT quarter size hail was
reported 5 miles southwest of Pampa.
IMPACT...Expect some tree damage. Damage is likely to mobile homes,
roofs, and outbuildings. People and animals outdoors will
be injured. Expect hail damage to roofs, siding, windows,
and vehicles.
Locations impacted include...
Pampa, Panhandle, White Deer and Kingsmill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3532 10143 3556 10116 3557 10090 3526 10091
TIME...MOT...LOC 1947Z 001DEG 13KT 3538 10107
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
MJGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:53 PM CDT, 16 minutes earlier.
Area forecast discussion, Aug 16, 1:53 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 153 PM CDT Mon Aug 16 2021 .SHORT TERM...This Afternoon through Tomorrow Night... A somewhat active Monday with the potential for locally heavy rainfall, localized damaging winds, and perhaps some severe hail continues through this evening. Additionally, an isolated brief tornado cannot be completely ruled out. This morning and the early afternoon saw convection initially develop in the northeastern Panhandles and adjacent areas of mainland Oklahoma ahead of a weak impulse in the northerly flow aloft, leading to a radar estimated 4 inches of rainfall southwest of Miami. This convection generated a slow westward moving outflow boundary. Convergence along this boundary has helped to kick off additional thunderstorms over the past several hours. In addition to thunderstorms, current observations depict an upper wave moving south toward the Panhandles over the KS/CO border. At the surface, temperatures are generally in the 80s west of the outflow boundary with dewpoints in the 60s. Latest SPC mesoanalysis suggests 1500- 2000 J/kg of MLCAPE is present along with PWAT values around 1.25", above the 75th percentile for this time of year. This afternoon and evening, expect thunderstorms to continue to fill in as low level moisture continues to advect northward and the wave approaches from the north. Generation will focus on two areas: 1) along and east of the outflow boundary, which is currently located along a Guymon-Borger-Clarendon line, and 2) In the southwestern quadrant of the Texas Panhandle, where a robust cumulus field has developed and where short term guidance suggests 700mb thetaE is maximized. Convection should reach its zenith around 3-5pm when the thetaE axis and the outflow boundary meet, roughly in the central and south central TX Panhandle. As for hazards, flow aloft continues to be anemic, which favors both slow storm motions and a general lack of storm organization - 0-6km bulk shear values are around 5 to 10 knots. In concert with those PWAT values mentioned above, locally heavy rainfall appears to be the primary threat, especially in any urbanized areas that manage to see a thunderstorm. The weak shear suggests the hail threat will be transitory and limited to instances when outflow boundaries collide leading to localized stronger updrafts. Finally, with DCAPE around 1000 J/kg, localized damaging wind are a potential threat as well. Additionally, areas east of the outflow boundary that manage to regain surface based instability will have a very small but present tornado risk, as 0-500m helicity in this area is around 50 m2/s2 due to the localized easterly surface winds. Expect convection to push south of the area this evening as the upper wave progresses southward. Tomorrow, the upper trough looks to linger over a SE NM to SW OK axis. At the surface, cyclonic flow over the central and northern Rockies will promote lee surface troughing in E CO, allowing southerly moist advection to continue, particularly into the SE TX Panhandle. Much will depend on the location of the upper trough, but should this linger a bit to the northwest of where operational guidance now depicts in, any perturbations rotating around this feature would likely generate thunderstorms in the southeastern Panhandles. A small step upward in deep layer shear suggests a more prominent hail risk to go along with the continued risk for damaging winds. Ferguson && .LONG TERM....LONG TERM...Wednesday Through Sunday Night...Upper level trough over the Pacific Northwest with a high pressure system just off the east coast of the Carolinas. The return flow from the Gulf of Mexico tends to favor moisture more along the Mississippi River Valley and surrounding areas. Overall the models are trending drier, with exception of the southeast Panhandles. The NBM has pretty much gone dry, which may be a bit of an overstep for that southeast. There is also the upper trough that will come into the central CONUS on Thursday. There is plenty of moisture with this system, however it does suggest that southern CO/KS will be the extent of where the moisture expands, as drier southwest flow will be dry slotting the area. Saturday, a weak high will start to strengthen over the southern Gulf and that will allow moisture from the Gulf to be closer to the southeast Panhandles. By Sunday the high will strengthen and amplify into a much broader dominate high, centered over the Arkansas/Louisiana area. This will certainly favor a drier Panhandles scenario for the end of the forecast period. Overall, the forecast looks to be mostly dry for the time being, but there is certainly room for pops to come up if there is even the slightest deviation with the approaching Pac NW trough, or the Gulf moisture transport. Weber && .AVIATION...18Z TAFs... Primary aviation concern is the prospect of thunder at all TAF sites over the next 6 hours. A few storms are attempting to develop near GUY currently, but the favored area for storm generation will slowly shift to the west and south over the next few hours. Have thus gone with a VCTS mention at this location. At AMA, latest guidance and observations suggests a window later this afternoon where thunderstorms may slide south over the terminal, so have refined the ongoing TEMPO group. Farther west at DHT, ongoing cloudiness suggests that this area may miss out on thunderstorms, so have carried fair weather through the TAF. Otherwise, expect generally some form of southerly winds over the next 24 hours, with erratic changes should any thunderstorms occur. Ferguson && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 87 63 87 65 88 / 30 20 5 5 5 Beaver OK 88 63 92 66 93 / 30 20 10 0 5 Boise City OK 88 59 90 62 90 / 20 10 5 0 0 Borger TX 90 66 93 68 93 / 40 10 0 0 5 Boys Ranch TX 89 63 90 65 90 / 20 10 0 0 5 Canyon TX 87 63 87 64 87 / 30 30 10 5 5 Clarendon TX 89 66 88 67 87 / 30 30 20 5 10 Dalhart TX 87 59 88 60 89 / 30 10 5 0 5 Guymon OK 89 62 92 65 93 / 30 10 5 0 0 Hereford TX 87 62 87 63 89 / 30 30 10 5 5 Lipscomb TX 87 65 90 66 90 / 40 20 10 5 5 Pampa TX 88 64 88 65 88 / 40 20 5 0 5 Shamrock TX 89 66 90 66 88 / 30 30 20 5 10 Wellington TX 91 68 91 67 90 / 30 30 20 10 10 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 77/89/77
Hazardous weather outlook, Aug 16, 1:54 PM CDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 154 PM CDT Mon Aug 16 2021 OKZ001>003-TXZ001>020-317-170700- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 154 PM CDT Mon Aug 16 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms will be possible across the entire Texas and Oklahoma Panhandles for the rest of the evening. Storms may be strong to severe across the Panhandles with hail and damaging wind gusts as the main threat. Localized flooding is possible due to slow moving storms and heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will continue to be possible in the southeast on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may become necessary today and tonight.
In the hours before
Special weather statement, Aug 16, 10:43 AM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1043 AM CDT Mon Aug 16 2021
TXZ004-161615-
Ochiltree TX-
1043 AM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of northeastern
Ochiltree County through 1115 AM CDT...
At 1042 AM CDT, Doppler radar was tracking a strong thunderstorm over
Perryton, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Perryton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3631 10092 3649 10093 3649 10058 3622 10056
TIME...MOT...LOC 1542Z 268DEG 15KT 3641 10083
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MJGSpecial weather statement, Aug 16, 12:57 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1257 PM CDT Mon Aug 16 2021
TXZ008-161830-
Hutchinson TX-
1257 PM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of southeastern
Hutchinson County through 130 PM CDT...
At 1256 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Borger, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Borger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3567 10138 3578 10141 3595 10109 3566 10109
TIME...MOT...LOC 1756Z 255DEG 9KT 3576 10133
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MJGSpecial weather statement, Aug 16, 1:28 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Amarillo TX
128 PM CDT Mon Aug 16 2021
TXZ006-011-161900-
Hartley TX-Oldham TX-
128 PM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of eastern Oldham and
southeastern Hartley Counties through 200 PM CDT...
At 127 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Boys Ranch, or 18 miles north of Vega, moving northeast
at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Channing and Boys Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3527 10229 3530 10262 3575 10240 3574 10217
3553 10217
TIME...MOT...LOC 1827Z 203DEG 14KT 3551 10236
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MJGLocal storm report, Aug 16, 2:00 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
200 PM CDT MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM TSTM WND GST 5 NNW PAMPA 35.62N 101.00W
08/16/2021 M58 MPH GRAY TX AWOS
AWOS STATION KPPA PAMPA.
&&
APFLocal storm report, Aug 16, 2:03 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
203 PM CDT MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM TSTM WND GST 9 NNW PAMPA 35.66N 101.04W
08/16/2021 E60 MPH ROBERTS TX PUBLIC
SPOTTER ESTIMATES A 60 MPH GUST WITH TREES
BENDING NEARLY 90 DEGREES.
&&
APFLocal storm report, Aug 16, 2:04 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
204 PM CDT MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM TSTM WND GST 9 NNW PAMPA 35.66N 101.04W
08/16/2021 E60 MPH ROBERTS TX TRAINED SPOTTER
CORRECTS REPORT SOURCE FROM PREVIOUS TSTM
WND GST REPORT FROM 9 NNW PAMPA. SPOTTER
ESTIMATES A 60 MPH GUST WITH TREES BENDING
NEARLY 90 DEGREES.
&&
APFThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:21 AM CDT | Areal Flood Advisory | AMA | Gray, Roberts | 3 hr |
| Aug 16, 7:25 AM CDT | Special Weather Statement | AMA | Roberts | 35 min |
| Aug 16, 10:02 AM CDT | Areal Flood Advisory | AMA | Lipscomb | 118 min |
| Aug 16, 10:43 AM CDT | Special Weather Statement | AMA | Ochiltree | 32 min |
| Aug 16, 12:39 PM CDT | Severe Thunderstorm Warning | AMA | Roberts | 66 min |
| Aug 16, 12:57 PM CDT | Special Weather Statement | AMA | Hutchinson | 33 min |
| Aug 16, 1:11 PM CDT | Tornado Warning | AMA | Roberts | 34 min |
| Aug 16, 1:28 PM CDT | Special Weather Statement | AMA | Oldham | 32 min |
| Aug 16, 1:42 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Roberts | 63 min |
| Aug 16, 1:54 PM CDT | Areal Flood Advisory | AMA | Gray | 39 min |
| Aug 16, 2:24 PM CDT | Special Weather Statement | AMA | Moore | 36 min |
| Aug 16, 2:33 PM CDT | Flash Flood Warning | AMA | Gray, Roberts | 2 hr |
| Aug 16, 2:54 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray | 51 min |
| Aug 16, 3:18 PM CDT | Severe Thunderstorm Warning | AMA | Donley, Gray | 57 min |
| Aug 16, 3:30 PM CDT | Areal Flood Advisory | AMA | Armstrong, Carson | 3 hr |
| Aug 16, 4:12 PM CDT | Special Weather Statement | AMA | Donley | 33 min |
| Aug 16, 4:24 PM CDT | Areal Flood Advisory | AMA | Randall | 3 hr |
| Aug 16, 4:29 PM CDT | Areal Flood Advisory | AMA | Deaf Smith, Oldham | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.